Virginia, 2025

Flash Flooding and Flooding in Virginia, July 1 to 2, 2025

July 1 to 2, 2025 · NWS LWX · 13 events in 5 counties and zones

An area of low pressure moved along a slow moving cold front bringing numerous showers and thunderstorms to Virginia. Multiple rounds of heavy rain occurred throughout the afternoon and evening and into the overnight across portions of central Virginia.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

An area of low pressure moved along a slow moving cold front bringing numerous showers and thunderstorms to Virginia. Multiple rounds of heavy rain occurred throughout the afternoon and evening and into the overnight across portions of central Virginia. Total rainfall amounts of two to five inches were observed where flooding occurred.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jul 1, 2:12 PM EST, 33 minutes earlier.

Area forecast discussion, Jul 1, 2:12 PM EST, 33 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
312 PM EDT Tue Jul 1 2025

.SYNOPSIS...

An upper trough and associated cold front will move through the
area later tonight into tomorrow. High pressure will build over
the area later this week into the weekend.

&&

.NEAR TERM /THROUGH TONIGHT/...

Multiple lines of showers and thundestorms are currently ongoing
at this time. Radar trends and simulated satellite imagery from
various models indicate lines may merge across central and
northeast MD posing a significant flash flooding threat into the
evening. New 12Z ECMWF AIFS Ensembles and its ensemble mean
show potential for significant rainfall totals along the US-29
corridor and I-95 from Washington DC to Wilmington DE. Severe
threat should start diminishing after 00Z, but flooding may
still be ongoing after 00Z. Peak rainfall rates should start
diminishing after 00Z tonight as instability is exhausted, but
light rain will continue well through the night on the cool
side of the sfc boundary. A rainy night is expected for most
tonight.

&&

.SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/...

Showers are still likely to be ongoing south of I-70 at 12Z Wed,
but should start progressing southward more rapidly through the
day and should have mostly exited the fcst area by 18Z, except
perhaps the southern tip of St. Mary's County. After that, dry
air will filter in.

A reinforcing shortwave-trough will move across the area Thu
afternoon bringing a threat of showers or thunderstorms across
areas west of I-81. Dry Thu night into Fri just in time for the
Fourth of July.

&&

.LONG TERM /FRIDAY THROUGH TUESDAY/...

Dry conditions and seasonable temperatures continue Friday
through Sunday. Heat and humidity returns Sunday night and
Monday and so does the shower and thunderstorm chances through
this period. A trough of low pressure will be the focal point of
any convection Sunday night and Monday morning. A cold front
that follows the trough will be the focal point of convection
Monday afternoon and evening. Highs Friday through Sunday will
be in the middle to upper 80s. Highs Monday should reach near 90
or the lower 90s.

&&

.AVIATION /19Z TUESDAY THROUGH SUNDAY/...

Widespread thunderstorms expected through 01Z, but showers could linger
well into the overnight. Brief IFR/LIFR conditions are likely. Windshift
is not expected until after 00Z.

VFR conditions at all terminals Friday through Saturday night. Winds
northwest around 5 knots becoming light and variable Friday into
Friday night. Winds light becoming southeast 5 knots Saturday and
Saturday night.

&&

.MARINE...

SCA conditions are possible across the middle and lower bay and
south of Cobb Island. In addition, numerous thunderstorms are
expected which may produce strong wind gusts in excess of 34 kt.
SMWs may be required. Winds are expected to diminish Wed
morning.

No marine hazards Friday through Saturday night. Winds northwest 5
to 10 knots Friday and Friday night. Winds becoming southeast 5 to
10 knots Saturday and Saturday night.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...Flood Watch until 11 PM EDT this evening for DCZ001.
MD...Flood Watch until 11 PM EDT this evening for MDZ003>006-008-
     011-013-014-503>508.
VA...Flood Watch until 11 PM EDT this evening for VAZ026>031-
     038>040-051-053-054-501-502-505>507-526-527.
WV...Flood Watch until 11 PM EDT this evening for WVZ050>053-055.
MARINE...Flood Watch until 11 PM EDT this evening for ANZ530.
     Small Craft Advisory until 9 PM EDT this evening for ANZ532-
     533-540>542.
     Small Craft Advisory until 6 AM EDT Wednesday for ANZ534-537-
     543.

&&

SYNOPSIS...LFR
NEAR TERM...LFR
SHORT TERM...LFR
LONG TERM...KLW
AVIATION...LFR/KLW
MARINE...LFR/KLW
Hazardous weather outlook, Jul 1, 12:03 PM EST, 2 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
103 PM EDT Tue Jul 1 2025

ANZ530>543-DCZ001-MDZ008-011-013-014-016>018-504-506-508-
VAZ053>057-527-021000-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Cecil-Southern Baltimore-
Prince Georges-Anne Arundel-Charles-St. Marys-Calvert-
Central and Southeast Montgomery-Central and Southeast Howard-
Southeast Harford-Fairfax-Arlington/Falls Church/Alexandria-
Stafford-Spotsylvania-King George-
Central and Southeast Prince William/Manassas/Manassas Park-
103 PM EDT Tue Jul 1 2025

This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and I-95 corridor through
central Maryland, northern Virginia, and District of Columbia.

.DAY ONE...This Afternoon and Tonight

A Flood Watch for flash flooding is in effect from Prince
William/Prince Georges/Anne Arundel County northward from 2 PM
until 11 PM today. Elsewhere, isolated instances of flash flooding
may be possible this afternoon into this evening.

A Severe Thunderstorm Watch is in effect until 9 PM tonight.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Skywarn Spotter activation is needed.

MDZ003>006-503-505-507-VAZ025>031-036>040-050-051-501-502-505>508-
526-WVZ050>053-055-021000-
Washington-Frederick MD-Carroll-Northern Baltimore-
Northwest Montgomery-Northwest Howard-Northwest Harford-Augusta-
Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-Nelson-
Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Loudoun-
Eastern Loudoun-Northern Virginia Blue Ridge-
Central Virginia Blue Ridge-Northwest Prince William-Hampshire-
Morgan-Berkeley-Jefferson-Hardy-
103 PM EDT Tue Jul 1 2025

This Hazardous Weather Outlook is for portions of eastern West
Virginia, northern and central Virginia, and central and western
Maryland.

.DAY ONE...This Afternoon and Tonight

A Flood Watch for flash flooding is in effect from 2 PM to 11 PM
from Rockingham/Greene/Madison/Culpeper Counties northward.
Elsewhere, isolated instances of flash flooding may be possible
this afternoon into this evening.

A Severe Thunderstorm Watch is in effect until 9 PM tonight.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is needed.

MDZ501-502-509-510-VAZ503-504-WVZ501>506-021000-
Extreme Western Allegany-Central and Eastern Allegany-
Western Garrett-Eastern Garrett-Western Highland-Eastern Highland-
Western Grant-Eastern Grant-Western Mineral-Eastern Mineral-
Western Pendleton-Eastern Pendleton-
103 PM EDT Tue Jul 1 2025

This Hazardous Weather Outlook is for the Allegheny Front
counties in western Maryland, eastern West Virginia, and Highland
County Virginia.

.DAY ONE...This Afternoon and Tonight

Isolated instances of both damaging winds and flash flooding may
be possible in association with thunderstorms this afternoon into
this evening.

A Severe Thunderstorm Watch is in effect until 9 PM tonight.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is needed.

In the hours before

Local storm report, Jul 1, 1:57 PM EST, 48 minutes before
Preliminary Local Storm Report
National Weather Service Baltimore MD/Washington DC
257 PM EDT Tue Jul 01 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0239 PM     Tstm Wnd Dmg     2 E Bull Run            38.78N  77.49W
07/01/2025                   Prince William     VA   Public

            Large tree limbs (greater than three inches in
            diameter) blew down in the West Gate area.

&&

Event Number LWX2505787

DH
Local storm report, Jul 1, 2:02 PM EST, 43 minutes before
Preliminary Local Storm Report
National Weather Service Baltimore MD/Washington DC
302 PM EDT Tue Jul 01 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 PM     Marine Tstm Wind 4 W Edgemere            39.22N  76.53W
07/01/2025  M40 mph          ANZ538             MD   Mesonet

            A wind gust of 35 knots (40 MPH) was measured by the
            I-695 Francis Scott Key Bridge NOS sensor (FSKM2).

&&

Event Number LWX2505788

DH
Local storm report, Jul 1, 2:07 PM EST, 38 minutes before
Preliminary Local Storm Report
National Weather Service Baltimore MD/Washington DC
307 PM EDT Tue Jul 01 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0246 PM     Tstm Wnd Dmg     4 S Tunis               38.65N  78.87W
07/01/2025                   Rockingham         VA   911 Call Center

            Tree down onto powerlines near intersection of Rocks
            Gap Rd and Runions Creek Rd

&&

Event Number LWX2505789

KLW
Local storm report, Jul 1, 2:08 PM EST, 37 minutes before
Preliminary Local Storm Report
National Weather Service Baltimore MD/Washington DC
308 PM EDT Tue Jul 01 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0235 PM     Tstm Wnd Dmg     1 W Brunswick           39.32N  77.65W
07/01/2025                   Frederick          MD   Dept of Highways

            Tree damage was reported near Brunswick, including a
            tree that blew down on MD-478 Knoxville Road at Western
            Avenue.

&&

Event Number LWX2505790

DH
Local storm report, Jul 1, 2:26 PM EST, 19 minutes before
Preliminary Local Storm Report
National Weather Service Baltimore MD/Washington DC
326 PM EDT Tue Jul 01 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0244 PM     Tstm Wnd Dmg     1 SSE Chantilly         38.86N  77.40W
07/01/2025                   Fairfax            VA   Public

            Wind damage was reported near Chantilly, including a
            power pole down near Fair Lakes Parkway.

&&

Event Number LWX2505791

DH
Local storm report, Jul 1, 2:28 PM EST, 17 minutes before
Preliminary Local Storm Report
National Weather Service Baltimore MD/Washington DC
328 PM EDT Tue Jul 01 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0318 PM     Marine Tstm Wind Reagan National Arpt    38.85N  77.03W
07/01/2025  M43 mph          Arlington          VA   ASOS

            DCA peak gust of 37 knots

&&

Event Number LWX2505792

KR

The radar

The Sterling radar (KLWX), 25 km away, was scanning. The volume nearest the first event began at 19:44 UTC.

Open the radar archive at this moment

Event by event

10 flash flood, 3 flood. Local standard time, as filed.

Flash Flood, Fairfax

When
July 1, 2:45 PM EST to 3:45 PM EST
Where
Fairfax County, 1.38 mi N of Ilda to 1.05 mi SW of Merrifield
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
38.850, -77.250

Fairfax EM reports moving water across Prosperity Avenue near Morningside Drive.

Flash Flood, Fairfax

When
July 1, 2:55 PM EST to 3:55 PM EST
Where
Fairfax County, 1.08 mi W of Tremont to 1.11 mi SW of Tremont
Cause
Heavy Rain
Reported by
Mesonet
Coordinates
38.850, -77.240

The stream gauge on Accotink Creek at Woodburn Road and Strathmeade Springs rapidly rose into flood stage. At least six inches of water was flowing across both Woodburn Road and VA-699 Prosperity Avenue.

Flood, Rockingham

When
July 1, 3:00 PM EST to 5:00 PM EST
Where
Rockingham County, 0.88 mi SW of Mechanicsville to 0.92 mi SW of Mechanicsville
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
38.660, -78.790

Water has come up from a small run onto Orchard Drive closing the road.

Flash Flood, Rockingham

When
July 1, 3:07 PM EST to 4:47 PM EST
Where
Rockingham County, 1.28 mi WSW of Mechanicsville to 1.19 mi WSW of Mechanicsville
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
38.660, -78.800

Fort Run was flowing across Andrick Mill Road in Timberville.

Flash Flood, Rockingham

When
July 1, 3:41 PM EST to 5:15 PM EST
Where
Rockingham County, 4.57 mi NNW of Furnace to 3.28 mi NNW of Swift Run
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
38.511, -78.603

Numerous roads closed due to high water flowing across them in Town of Shenandoah. East Side Highway closed at county lien due to Naked Creek flowing over road.

Flash Flood, Madison

When
July 1, 4:20 PM EST to 5:20 PM EST
Where
Madison County, 1.13 mi NE of Pratts to 1.13 mi SSE of Brightwood
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
38.361, -78.255

US-29 in Madison was covered by at least six inches of flowing water across the road.

Flash Flood, Greene

When
July 1, 4:30 PM EST to 5:15 PM EST
Where
Greene County, 1.64 mi SSE of Ruckersville to 1.62 mi S of Ruckersville
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
38.208, -78.360

Preddy Creek was out of its banks with 6 to 12 inches of water flowing across Matthew Mill Road near Carpenters Mill Road.

Flash Flood, Rockingham

When
July 1, 4:30 PM EST to 5:00 PM EST
Where
Rockingham County, 1.08 mi W of Timberville to 0.78 mi SW of Mechanicsville
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
38.650, -78.790

Fort Run was out of its banks, with 6 to 12 inches of water flowing across Getz Drive in Timberville.

Flash Flood, Greene

When
July 1, 5:00 PM EST to 5:15 PM EST
Where
Greene County, 0.88 mi SW of March to 0.37 mi W of March
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
38.260, -78.540

Roach River was out of its banks flooding portions of Bacon Hollow Road and VA-810 Dyke Road with 6 to 12 inches of flowing water.

Flash Flood, Madison

When
July 1, 5:15 PM EST to 5:25 PM EST
Where
Madison County, 4.38 mi W of Nethers to 4.23 mi W of Nethers
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
38.560, -78.360

The Robinson River was out of its banks with 6 to 12 inches of water flowing across the Whiteoak Fire Road and Whiteoak Canyon Trail.

Flood, Madison

When
July 1, 8:45 PM EST to July 2, 3:30 AM EST
Where
Madison County, 1.4 mi NE of Locust Dale to 2.17 mi NE of Five Forks
Cause
Heavy Rain
Reported by
Mesonet
Coordinates
38.346, -78.114

The stream gauge on Robinson River at Locust Dale reached minor flood stage and crested at 14.92 feet. At 11 feet, water covers a portion of Robinson River Road and agricultural flooding also begins nearby. At 14 feet, multiple spots on Route 721 are flooded, along with other nearby low lying land. Access may be affected for residents.

Flash Flood, Augusta

When
July 2, 5:30 AM EST to 6:04 AM EST
Where
Augusta County, 1.29 mi WNW of Millbrook to 1.61 mi NNW of Millbrook
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
38.190, -79.050

Berry Farm Road closed due to flooding just east of the intersection with Spring Hill Road. About 12 inches of water was observed flowing across this road.

Flood, Augusta

When
July 2, 6:04 AM EST to 8:04 AM EST
Where
Augusta County, 1.38 mi N of Snyder to 1.29 mi N of Snyder
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
38.170, -79.130

About five inches of flowing water over the road at the intersection of Frog Pond Road and Morris Mill Road.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2025Every state in 2025This day in weather historyWarnings in Virginia, July 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1259492, 1259493, 1259514, 1259496, 1259501, 1259503, 1259508, 1259509, 1259511, 1259512, 1259515, 1259513, 1259516.